Liver Transplant (cont.)
Robert M McNamara, MD, FAAEM
Francisco Talavera, PharmD, PhD
When to Seek Medical Care
Call the doctor whenever a patient with a newly transplanted liver feels unwell or has concerns about his or her medications. The patient should also call the doctor if new symptoms arise. These problems may commonly occur before a liver transplantation and indicate that a patient's liver disease is worsening. They may also occur after transplantation and be a possible sign that the liver is being rejected. The doctor may recommend that the patient be taken to a hospital emergency department for further evaluation.
Rejection usually occurs in the first 1-2 weeks after the transplantation. It is common for the patient to require 1 admission to the hospital for either rejection or infection. The following are just a few examples of when to call the doctor:
- A patient may bleed after surgery, which may be detected by an increase in the amount of blood put out in what are called Jackson-Pratt (JP) drains, rather than by a decrease of blood over time. Usually, this indicates that one of the blood vessels going to the liver is bleeding.
- The patient's belly is more tender than usual, and he or she has a fever. Infection of the fluid in the belly can be a serious complication. Infection is diagnosed by removing a small amount of fluid from the abdomen and sending it to the laboratory for testing. If infection is present, antibiotics are usually prescribed, and the patient is admitted to the hospital. Infection in liver transplant recipients is usually seen 1-2 months after transplantation.
- After surgery, the patient's belly is more tender and the skin is turning yellow. This may indicate that bile is backing up and not draining from the liver properly. The doctor may need to evaluate this problem by doing tests, such as a CT scan, ultrasound, or angiography. If a major problem exists, the doctor may reoperate (exploratory surgery), use nonoperative treatment, or list for urgent retransplantation.
Must Read Articles Related to Liver Transplant
Acetaminophen (Tylenol) Poisoning
Acetaminophen (Tylenol) poisoning is caused primarily by damage to the liver. Symptoms of acetaminophen (Tylenol) poisoning include nausea, vomiting, abdominal ...learn more >>
Cirrhosis is a chronic (ongoing, long-term) disease of the liver. It means damage to the normal liver tissue that keeps this important organ from working as it ...learn more >>
Current and Future Medications for Hepatitis C
Inflammation of the liver caused by infection with the hepatitis C virus (HCV) is referred to as hepatitis C. There are a variety of treatments available for he...learn more >>
Patient Comments & Reviews
The eMedicineHealth doctors ask about Liver Transplant: